North Carolina, 2012

Flash Flooding and Hail in North Carolina, May 15, 2012

May 15, 2012 · NWS RNK · 3 events in 3 counties and zones

An upper level disturbance moved from West Virginia across the mountains of Virginia and North Carolina triggering isolated strong to severe thunderstorms. Upper level winds across the region were light, resulting in slow thunderstorm movement.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An upper level disturbance moved from West Virginia across the mountains of Virginia and North Carolina triggering isolated strong to severe thunderstorms. Upper level winds across the region were light, resulting in slow thunderstorm movement. Prolonged periods of heavy rain falling from these storms resulted in isolated flash flooding along the Blue Ridge Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 15, 2:19 PM EST, 1 hour 41 minutes earlier.

Area forecast discussion, May 15, 2:19 PM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 PM EDT TUE MAY 15 2012

.SYNOPSIS...
THE PESKY WEAK STATIONARY BOUNDARY...WHICH HAS BEEN THE FOCUS FOR
HEAVY RAINFALL THE PAST FEW DAYS...WILL FINALLY DRIFT EAST TONIGHT
AND THROUGH WEDNESDAY. HIGH PRESSURE WILL DRIFT ACROSS THE UPPER
OHIO VALLEY ON THURSDAY...THEN MOVE OFF THE NEW ENGLAND COAST BY
SUNDAY...IN RESPONSE TO A STRENGTHENING UPPER RIDGE.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 249 PM EDT TUESDAY...

SIMILAR TO YESTERDAY AT THIS TIME...SHOWERS AND STORMS HAVE BEEN
SLOW TO DEVELOP THANKS TO CLOUD COVER. BUT WOULDN'T BE SURPRISED
IF RAPID DEVELOPMENT AGAIN OCCURS BY LATE AFTERNOON...WITH OUTFLOW
BOUNDARIES ONLY HELPING MORE STORMS TO POP UP. SPC MESOANALYSIS
CONTINUES TO SHOW INCREASING CAPE/INSTABILITY DESPITE THE CLOUD
COVER. THUNDERSTORMS ALREADY BEGINNING TO LINE UP FROM SW TO NE IN
GRAYSON COUNTY...AND AS THIS CLUSTER MOVES NE MAY BE THE BEGINNING
OF MORE ORGANIZATION MOVING TOWARDS FLOYD AND HARD HIT FRANKLIN
COUNTY. BY DINNERTIME...LOCAL MODELS HAVE AN ORGANIZED TRAINING LINE
RIGHT ALONG THE BLUE RIDGE...AND THE CELLS MAY STAY ANCHORED TO
THE MOUNTAINS CONSIDERING MEAGER LLVL WIND FIELDS AND NIL
SHEAR...BELOW 10 M/S...EVEN THROUGH 3KM AGL. THUS...THE FLASH FLOOD
WATCH STANDS. DESPITE THE RATHER WET SOUNDING...ENOUGH MIDLEVEL
DRY AIR EXISTS SUCH THAT 500 J/KG OF DCAPE IS PRESENT...SO SOME
GUSTY WINDS AND SCATTERED SVR STORMS ARE ALSO POSSIBLE...PER SPC
SLT RISK IN OUR AREA. OF COURSE VERY LOW FFG ESPECIALLY IN HARD
HIT FRANKLIN AND ROCKBRIDGE...UNDER AN INCH AN HOUR...SO IT WILL
NOT TAKE MUCH FOR MORE WATER PROBLEMS CONSIDERING PWATS 120% OF
NORMAL. AGAIN COULD BE LOOKING AT A CRITICAL SITUATION ACROSS THE
HARD HIT AREAS CONSIDERING THESE STORMS HAVE THE POTENTIAL TO PUT
DOWN AN INCH OR TWO IN 30 MINUTES. THE FLASH FLOOD WATCH MAY HAVE
TO BE EXPANDED TOO DEPENDING UPON DEVELOPMENT. LOOKING FOR
FOG WHICH AGAIN COULD BE DENSE AFTER MIDNIGHT...AS STORMS FINALLY
DIE.

WITH THE WEAK BOUNDARY FINALLY MAKING SOME EASTWARD PROGRESS
WEDNESDAY...LLVL WINDS WILL BE DEEPER AND STRONGER FROM A
DOWNSLOPING DIRECTION AS FAR EAST AS THE BLUE RIDGE. ALTHOUGH THIS
USUALLY CREATES ENOUGH SUBSIDENCE TO PRECLUDE PRECIP...CAN'T RULE
OUT AN ISOLATED THUNDERSTORMS OUTSIDE OF SE WEST VA CONSIDERING
SOME INSTABILITY STILL IN PLACE AND DEVELOPING WEAK LEE TROUGH.
LIMITING FACTOR THOUGH WILL BE MIDLEVEL MOISTURE...AS H7 RH GETS
PRETTY DRY BY 18Z/2P WEDNESDAY NEW RIVER VALLEY AND WEST. BEST
OPPORTUNITY FOR SCATTERED STORMS WILL BE ALONG THE SOUTHSIDE
WEDNESDAY...WHERE SOME STORMS AGAIN COULD BE SEVERE...WITH
SOMEWHAT BETTER SHEAR AND UPPER LEVEL WINDS AS A FEW DISTURBANCES
RIDE NE TOWARDS RDU. DRIER AIR AND DOWNSLOPE WARMING...WITH LESS
CLOUDS COMBINED WITH H85 TEMPS AROUND +14C...MEAN THE WARMER SPOTS
SHOULD CROSS 80F SO MAX T WAS RAISED BY SEVERAL DEGREES TO PUT IT
MORE IN LINE WITH MAV/MET MOS.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
AS OF 300 PM EDT TUESDAY...

KEEPING JUST A SLIGHT CHANCE OF SHOWERS/TSRA IN THE FAR SOUTHEAST
WED EVENING AS THE FRONT DEPARTS. WILL SEE CLEARING SKIES WITH WINDS
OUT OF NW AND LIGHT. NOT OUT OF THE QUESTION TO SEE SOME FOG LATE
WED NIGHT IN THE DEEPER VALLEYS.

AMPLIFICATION OF THE 5H TROUGH TAKES PLACE OVER THE SOUTHEAST WITH
MODELS CLOSING OFF A LOW OFF THE COAST BY FRIDAY WITH SHORTWAVE
RIDGING PUSHING INTO THE OHIO VALLEY. NUDGE IN COOLER AIR/DEWPOINTS
WILL BE OCCURRING BEHIND THE FRONT THURSDAY WITH THE SFC HIGH
SHIFTING EWD INTO THE MID ATLANTIC. MOISTURE STAYS MAINLY CONFINED
INTO THE SOUTHEAST THURSDAY BUT ENOUGH EAST FLOW TO ALLOW FOR SOME
ISOLATED MOUNTAIN CONVECTION IN NORTH CAROLINA DURING THE
AFTERNOON/EARLY EVENING.

THU NIGHT-FRIDAY WILL BE MAINLY DRY WITH THE HIGH PRESSURE WEDGING SW
INTO THE MTNS...BUT AGAIN HIGHER MOISTURE STAYS ACROSS THE SOUTHEAST
AND COULD DEFINITELY SHIFT NWD ALONG THE SRN APPALACHIANS LEADING TO
OROGRAPHICALLY INDUCED SHRA/TSRA DURING THE AFTERNOON FRIDAY.
CHANCES STAY SMALL THOUGH.

WENT WITH TEMPS CLOSER TO THE LOCAL MOS THIS PERIOD AS IT HAS
PERFORMED A BIT BETTER THAN THE MET/MAV OVERALL. SHOULD SEE LOWS IN
THE UPPER 40S IN THE MOUNTAINS WED NIGHT TO MID 50S EAST. IT STAYS
SEASONAL INTO FRIDAY WITH HIGHS IN THE 70S AND LOWS IN THE UPPER 40S
TO LOWER 50S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 1255 PM EDT TUESDAY...

WEEKEND IS LOOKING MAINLY DRY WITH AT OR ABOVE NORMAL TEMPS AS SFC
HIGH WEDGES SOUTHWEST ACROSS THE REGION. CLOUD COVER LOOKS SPARSE
OVERALL...BUT THERE COULD BE STRATUS FORMATION FRI NIGHT WITH SE-E
FLOW ALONG THE BLUE RIDGE. STILL CONFIDENCE NOT HIGH ENOUGH YET TO
GO WITH A BKN-OVC SKY AS HIGH PRESSURE SHOULD CLOSE ENOUGH TO KEEP
THE FLOW LIGHT.

MAKING ADJUSTMENTS HEADING INTO EARLY NEXT WEEK...AS MOST MODELS
AGREE THAT THE UPPER LOW OFF THE SOUTHEAST COAST RETROGRADES TOWARD
FLORIDA BY MONDAY...AND NORTHERN STREAM SHORTWAVE MOVES ACROSS THE
GREAT LAKES. A FRONTAL BOUNDARY APPROACHES THE CENTRAL APPALACHIANS
TUESDAY. MONDAY...MODELS INDICATE ENOUGH ATLANTIC MOISTURE MAY FEED
INTO THE CAROLINAS AND SURGE NWD TOWARD VIRGINIA...THAT WENT WITH
SLIGHT CHANCE OF SHOWERS OR STORMS. BETTER CHANCE ARRIVES BUT STILL
30 POPS TUESDAY WITH SHORTWAVE APPROACHING WITH THE FRONT.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
AS OF 1230 PM EDT TUESDAY...

CIGS WILL RISE AND BECOME AT LEAST BKN AS THE AFTERNOON WEARS ON.
BEST CHC FOR STORM DEVELOPMENT FIRST THIS AFTERNOON WOULD BE NW NC
AND SOUTHSIDE VA JUST NORTH OF KDAN. LIKE YESTERDAY THESE WILL BE
SLOW MOVERS...SOME OF WHICH COULD BE STRONG WITH 40 KT GUSTS.
KDAN/KROA/KBCB PROBABLY HAVE THE BEST CHC OF GETTING A DIRECT HIT.
BRIEF IFR CONDS MAY BE REALIZED IN THUNDERSTORMS AT KDAN. SMALLER
CHC KLWB/KBLF CORRIDOR JUST WEST OF A STATIONARY FRONT OVER
VIRGINIA...DEWPOINTS THERE HAVE FALLEN INTO THE LOWER 50S. THE
BOUNDARY WILL MAKE SLOW EASTWARD PROGRESSION TONIGHT...ALLOWING
SKIES TO CLR AND SETTING UP IFR CIG/VIS KBCB/KLWB/KLYH AND CONDITIONAL
IFR CIG/VIS AT KDAN. CHANCES FOR THIS TO OCCUR GO UP IF THESE
TERMINALS GET RAINED ON THIS EVENING.

WINDS VEER TO THE W AND NW ON WEDNESDAY...WHICH SHOULD HELD ERODE
ANY IFR VIS/CIG IN PLACE EARLY WEDNESDAY MORNING. DESPITE THE
DOWNSLOPING FLOW CAN'T RULE OUT AN ISOLATED STORM IN THE NEW
RIVER VALLEY DURING THE EARLY AFTERNOON...POSSIBLY SPAWNING
SCATTERED STORM KLYH/KBLF CORRIDOR.

SOME IFR CIG/VIS AGAIN MAY OCCUR AT KLWB AS HIGH PRESSURE SLIDES
ACROSS THE OHIO VALLEY WEDNESDAY NIGHT. HIGH PRESSURE ACROSS THE
OHIO VALLEY AND LOW PRESSURE OFF THE COAST WILL COMBINE TO PRODUCE
DEEP BUT RATHER LIGHT EASTERLY UPSLOPE FLOW...WHICH MAY WORK ON
LEFT OVER INSTABILITY KLWB/KBLF ON THURSDAY FOR SOME STORMS. HIGH
PRESSURE STRENGTHENS AND MOVES OFF THE NEW ENGLAND COAST THIS
WEEKEND TAKING ON A WEDGE POSITION...HOWEVER ATTM THIS WEDGE
APPEARS TO BE DRY...ALTHOUGH MORE MOISTURE THAN THE MODELS ARE
FORECASTING COULD PRODUCE SOME MVFR CIGS AT TIMES DURING THE
NIGHTS INTO THE WEEKEND.

&&

.HYDROLOGY...
SOME COUNTIES ADDED TO CURRENT FLASH FLOOD WATCH...ALSO EXTENDED
THE EXPIRATION TIME DEEPER INTO THE NIGHT CONSIDERING THE
PERSISTENCE OF LAST NIGHT'S ACTIVITY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ015>017-023-024-
     032>035-043.
NC...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NCZ001>004-018>020.
WV...NONE.

&&

SYNOPSIS...KM/RAB
NEAR TERM...KM
SHORT TERM...WP
LONG TERM...WP
AVIATION...KM/NF
HYDROLOGY...KM
Hazardous weather outlook, May 15, 2:34 PM EST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
334 PM EDT TUE MAY 15 2012

VAZ007-009>014-018>020-022-045>047-WVZ042>045-161945-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-
SUMMERS-MONROE-GREENBRIER-
334 PM EDT TUE MAY 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS DEVELOPING THIS AFTERNOON COULD BE SEVERE WITH
DAMAGING WINDS AND HAIL. HEAVY RAINFALL IN A SHORT PERIOD OF TIME
MAY PRODUCE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ001>004-018>020-VAZ015>017-023-024-032>035-043-161945-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-GRAYSON-CARROLL-
FLOYD-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
334 PM EDT TUE MAY 15 2012

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THUNDERSTORMS COULD BE SEVERE WITH DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ005-006-VAZ044-058-059-161945-
ROCKINGHAM-CASWELL-PITTSYLVANIA-HALIFAX-CHARLOTTE-
334 PM EDT TUE MAY 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS DEVELOPING THIS AFTERNOON COULD BE SEVERE WITH
DAMAGING WINDS AND HAIL. HEAVY RAINFALL IN A SHORT PERIOD OF TIME
MAY PRODUCE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS COULD BE SEVERE WEDNESDAY WITH GUSTY WINDS...HEAVY
RAINFALL AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, May 15, 10:32 AM EST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1132 AM EDT TUE MAY 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      2 SSW MONETA            37.15N 79.65W
05/14/2012                   BEDFORD            VA   PUBLIC

            AN UNNAMED STREAM CAME OUT OF ITS BANKS AND FLOODED
            SPINNAKER WAY AND HARBOUR TRAIL...LEAVING BEHIND DEBRIS
            ON THE ROADS. OVER 6 INCHES OF WATER FLOWED OVER THE
            ROADS. NUMEROUS DRIVEWAYS AND FRONT LAWNS WERE FLOODED.

&&

HYSELL
Special weather statement, May 15, 12:11 PM EST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
111 PM EDT TUE MAY 15 2012

NCZ002-VAZ015-016-151815-
ALLEGHANY NC-CARROLL VA-GRAYSON VA-
111 PM EDT TUE MAY 15 2012

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...CARROLL AND GRAYSON
COUNTIES...

AT 109 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ENNICE...
MOVING EAST AT 10 MPH.

WIND GUSTS TO 40 MPH WITH PEA-SIZED HAIL ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN IS ALSO LIKELY WITH THIS STORM...AND RUNOFF
FROM THE RAIN MAY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR ENNICE AROUND 115 PM...GALAX CITY AROUND 145
PM AND PIPERS GAP AROUND 215 PM.

LAT...LON 3657 8106 3661 8102 3671 8087 3663 8077
      3657 8077 3656 8082 3656 8090 3652 8093
      3652 8098

WERT
Special weather statement, May 15, 2:38 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 PM EDT TUE MAY 15 2012

NCZ002-152030-
ALLEGHANY NC-
338 PM EDT TUE MAY 15 2012

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY COUNTY...

AT 333 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF SPARTA...MOVING SOUTHEAST AT 5 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR TWIN OAKS AROUND 345 PM...SPARTA AROUND 415
PM AND GLADE VALLEY AROUND 430 PM.

THIS STORM HAS THE POTENTIAL OF BEING A PROLIFIC LIGHTNING PRODUCER.
IF THREATENING WEATHER APPROACHES...SEEK SHELTER INDOORS
IMMEDIATELY.

LAT...LON 3653 8127 3656 8124 3657 8118 3654 8096
      3641 8103 3642 8107 3644 8109 3642 8114
      3644 8116 3640 8119 3639 8121

WERT
Special weather statement, May 15, 2:46 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EDT TUE MAY 15 2012

NCZ001-018-152045-
ASHE NC-WATAUGA NC-
346 PM EDT TUE MAY 15 2012

...STRONG THUNDERSTORMS WILL AFFECT ASHE AND WATAUGA COUNTIES...

AT 342 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM JEFFERSON
TO 5 MILES SOUTHEAST OF BEECH MOUNTAIN...MOVING EAST AT 5 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

MOTORISTS ARE ADVISED TO EXERCISE CAUTION AND NOT ATTEMPT TO DRIVE
THROUGH AREAS WHERE WATER IS RAPIDLY MOVING ACROSS A ROADWAY.

THESE STORMS WILL BE NEAR TODD AROUND 350 PM...WAGONER...SANDS...AND
FOSCOE AROUND 410 PM...OTHELLO AROUND 415 PM...OTHELLO AROUND 420
PM...BOONE AROUND 425 PM AND FLEETWOOD AROUND 430 PM.

LAT...LON 3646 8146 3647 8130 3645 8127 3636 8125
      3637 8134 3636 8137 3629 8137 3629 8141
      3625 8147 3620 8146 3614 8150 3612 8154
      3611 8182 3616 8183 3619 8186 3619 8189

WERT

The radar

The Roanoke radar (KFCX), 93 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Alleghany

When
May 15, 4:00 PM EST to 6:00 PM EST
Where
Alleghany County, 2.63 mi NNE of Twin Oaks to 3.55 mi NNE of Twin Oaks
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.562, -81.145

Fighting Creek was overflowing its banks along U.S. Highway 21 North.

Flash Flood, Ashe

When
May 15, 5:00 PM EST to 7:00 PM EST
Where
Ashe County, 1.49 mi WSW of Baldwin to 1.37 mi ESE of Woodford
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.340, -81.554

Call Creek was overflowing its banks along Tracey Road.

Hail, Surry

When
May 15, 5:30 PM EST
Where
Surry County, 1.2 mi N of Mt Airy
Measured
0.88 in hail
Reported by
Public
Coordinates
36.517, -80.623

Nickel size hail was observed on Hickory Street.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383821, 383822, 383824.